May 24, 2002
A boxed warning has been added to Medtronic Inc.'s Intrathecal Baclofen therapy (ITB) to highlight rare cases of high fever, altered mental status and other potentially life-threatening sequelae during withdrawal of therapy, according to the US Food and Drug Administration (FDA).
Intrathecal baclofen therapy is used to treat severe spasticity that fails to respond to oral mediations. The FDA said the adverse events associated with the withdrawal also included muscle rigidity that in rare cases advanced to rhabdomyolysis, multiple organ-system failure and death.
Medtronic already had notified healthcare professionals of adverse events in an April "Dear Doctor" letter.
The FDA notice was issued by its MedWatch Program on Friday and included a copy of the "Dear Doctor" letter that was posted on the agency's Web site. Additional details were also added to the Warning section of the prescribing information to outline the clinical cases.
In that section, the company said a total of 27 cases have been reported over the last nine years, including six deaths.
The company said warning signs of advanced intrathecal baclofen withdrawal syndrome include autonomic dysreflexia, sepsis, malignant hyperthermia, neuroleptic-malignant syndrome or other conditions associated with hypermetabolic state or widespread rhabdomyolysis.
"Rapid, accurate diagnosis and treatment in an emergency-room or intensive care setting are important in order to prevent the potentially life-threatening central nervous system and systemic effects of intrathecal baclofen withdrawal," the company added.
Medtronic said suggested treatment was the restoration of intrathecal
baclofen at or near the same dosage as before therapy was interrupted,
but treatment with GABA-ergic agonist drugs could also be used if restoration
could not be performed immediately.
© 2002 Reuters Ltd